From Our 2010 Archives
Font Size
A
A
A

Only Rare Fractures Linked to Osteoporosis Drugs

Study: Bone-Loss Drugs Prevent More Fractures Than They Might Cause

By Daniel J. DeNoon
WebMD Health News

Reviewed By Laura J. Martin, MD

March 24, 2010 -- Weird below-the-hip thigh fractures linked to Fosamax and other osteoporosis drugs are rare -- but even if they tripled these injuries, they'd still prevent more fractures than they caused.

These unusual bone fractures are nearly straight breaks across the thigh bone well below the hip, caused by very slight falls. The odd fractures appear to be more common in patients taking the osteoporosis drugs known as bisphosphonates: Fosamax, Actonel, Boniva, and Reclast.

It's frightening to think that drugs taken to prevent fracture might actually increase fracture risk. But now a reassuring new study shows that this risk is quite low -- and the benefit is quite large.

"We concluded that if you treat 1,000 women with osteoporosis for three years, these drugs would prevent 100 fractures, including 11 hip fractures," Dennis M. Black, PhD, of the University of California, San Francisco, tells WebMD. "And even if you posit a threefold increase in fracture risk from these drugs, only one of those 1,000 women would have an upper thigh fracture."

Fosamax and Fractures

Black and colleagues looked at patients enrolled in their placebo-controlled clinical trial of Fosamax, including patients who took the drug in an extension trial for 10 years. They also looked at data from their clinical trial of Reclast. The trials were sponsored by the drugmakers Merck and Novartis.

Among the 14,195 women in these studies -- including some 1,100 women in the long-term Fosamax trial -- there were only 12 of the unusual thigh fractures in 10 women.

"These fractures do seem to occur and they are frightening, yet the evidence so far suggests that relative to common hip fractures they are quite rare," Columbia University endocrinologist Elizabeth Shane, MD, tells WebMD. "The concern doctors have is that people will forget about the many thousands of hip fractures prevented by bisphosphonates and focus on the relatively rare fractures that may or may not be caused by them."

Shane is co-chair of an international task force that has been investigating the link between unusual fractures and bisphosphonates. Their report is expected in two or three months.

Susan Bukata, MD, director of the Center for Bone Health at the University of Rochester, N.Y., agrees.

"These are real, but they are incredibly rare relative to the number of total hip fractures and the number of hip fractures saved on these drugs," Bukata tells WebMD via email.

Shane notes that the unusual fractures -- sometimes called hip fractures because they occur below the hip, and sometimes called thigh fractures because they involved the thigh bone (femur) -- make up only 2% to 4% of all hip fractures. And only about at third of these fractures are linked to bisphosphonates.

"Bisphosphonates are important drugs for preventing typical hip fractures, which are every bit as devastating as these unusual fractures," Shane says. "While they are important and of great concern, we want to find out who is at risk and tailor our therapy to reduce that risk as much as possible."

Fracture Risk From Bone Drugs

Who is more at risk? Bisphosphonates slow the body's process of breaking down and remodeling bone -- a process called bone resorption. Black notes that increased risk has been linked to bisphosphonate users who take other drugs that prevent bone resorption, particularly corticosteroids.

He also notes that many patients who had the unusual fractures reported thigh pain before the fracture occurred. This may indicate a stress fracture -- so Black advises patients who develop thigh pain while taking bisphosphonates to see their doctors.

But it's still not clear exactly which patients are most at risk of these thigh/hip fractures.

"We need to sort out what is unique about these patients and if we can do something to identify them ahead of time and prevent the fractures," Bukata says.

One idea for safer bisphosphonate use is drug holidays. Bisphosphonates stay in the bone for a very long time. So patients whose osteoporosis is under control might be able to stop taking the drugs for a while.

"Is it a good idea to take a drug holiday? That depends on the patient," Shane says. "It depends on factors such as how low the patient's bone density is, how many fractures the patient had, and the severity of the osteoporosis. I do give drug holidays, but not necessarily always."

Black and Shane report receiving research funding from Merck and Novartis. Black has received travel reimbursements from the companies as well. Neither researcher reports any other financial interest in osteoporosis drugs or compensation from the companies that make them.

The Black study and Shane's editorial are published online in the New England Journal of Medicine.

SOURCES: Black, D.M. New England Journal of Medicine, published online ahead of print, March 24, 2010.

Shane, E. New England Journal of Medicine, published online ahead of print, March 24, 2010.

WebMD Health News: "Bone Loss Drug Linked to Rare Fracture."

Lenart, B.A. New England Journal of Medicine, March 20, 2008; vol 358: pp1304-1306.

Dennis M. Black, PhD, professor in residence, division of clinical trials and multicenter studies, University of California, San Francisco.

Elizabeth Shane, MD, professor of clinical medicine, division of endocrinology, Columbia University, New York.

Susan Bukata, MD, director, center for bone health, University of Rochester, N.Y.

©2010 WebMD, LLC. All Rights Reserved.








Medical Dictionary